New Mexico, 2012Flash Flood in New Mexico, August 5, 2012
August 5, 2012 · NWS ABQ · 1 event in 1 county or zone
A backdoor cold front pushed across the state from the northeast corner through the gaps of the central mountain chain and continued westward to the Arizona border. This front in combination with rich low level Gulf of Mexico moisture and mid level monsoon moisture created a very unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front pushed across the state from the northeast corner through the gaps of the central mountain chain and continued westward to the Arizona border. This front in combination with rich low level Gulf of Mexico moisture and mid level monsoon moisture created a very unstable atmosphere. Precipitable water values were nearly 150% of normal across much of the state. Slow storm movement and repeated development of storms over the same general areas led to flash flooding in western New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 2:15 PM MST, 0 minutes earlier.
Area forecast discussion, Aug 5, 2:15 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT SUN AUG 5 2012
.DISCUSSION...
AS EXPECTED...SOMEWHAT OF A SLOW START TO THE SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. PRECIPITABLE WATER VALUES IN THE FLASH
FLOOD WATCH AREA REMAIN ABOUT 120-150 PERCENT OF NORMAL SO NO
CHANGES TO THE ONGOING WATCH. LOW LEVEL GULF MOISTURE COMBINING
WITH MID LEVEL MONSOON MOISTURE PLUME TO GET PWAT VALUES UP THIS
HIGH. STORMS FIRING OVER THE WEST-CENTRAL MTNS ARE MOVING NORTH
AROUND 15 KTS BUT TRAINING OF SHOWERS AND STORMS OVER THE SAME
AREA/DRAINAGE REMAINS THE MAIN CONCERN. DOPPLER RADAR ESTIMATING
OVER 2 INCHES OF RAIN HAVE FALLEN FROM ONE CELL OR CELLS TRAINING
OVER THOREAU IN THE PAST HOUR AND A HALF. ELSEWHERE...STORMS ARE
DEVELOPING OVER THE NORTHERN MOUNTAINS AND SUSPECT THAT STORMS WILL
BEGIN FIRING OVER OTHER MOUNTAIN LOCATIONS SHORTLY...AS MORE
SURFACE HEATING ALLOWS UPDRAFTS TO PUNCH THROUGH THE SUBSIDENCE
INVERSION AROUND 14K FEET AGL.
MODELS ARE IN VERY GOOD TO EXCELLENT AGREEMENT FOR MONDAY...SLIDING
THE CENTER OF THE UPPER LEVEL HIGH OVER NORTHWEST NM. STEERING
LEVEL FLOW GRADUALLY BECOMES NORTH/NORTHWESTERLY OVER THE NORTH
AND NORTHEAST TO EASTERLY OVER THE SOUTHWEST MOUNTAINS. RESIDUAL
MOISTURE WILL COMBINE WITH THE ELEVATED HEAT SOURCES/MOUNTAINS TO
GET SCATTERED SHOWERS AND THUNDERSTORMS GOING MONDAY AFTERNOON.
HIGH RESOLUTION MODELS INDICATING THAT STORMS MOVING SOUTH FROM
THE JEMEZ MOUNTAINS COULD BRING A ROUND OF THUNDERSTORMS TO
BERNALILLO AND THE ALBUQUERQUE METRO AREA EARLY MONDAY EVENING.
AND WITH STORM MOTION BECOMING NORTHWESTERLY MONDAY LATE
AFTERNOON AND EVENING...SHOWERS AND STORMS WILL MOVE OFF THE
SANGRE DE CRISTOS OUT ONTO THE NORTHEAST HIGHLANDS AND PLAINS.
TUESDAY LOOKS VERY SIMILAR TO MONDAY WITH ONE EXCEPTION. AS THE
UPPER HIGH CENTER SHIFTS FAR ENOUGH WESTWARD...NELY FLOW AT ALL
LEVELS DEVELOPS AND BRINGS GULF MOISTURE TO THE NERN PLAINS AND
CENTRAL HIGHLANDS TUESDAY AFTERNOON AND EVENING. THE MOIST NELY
FLOW COMBINES WITH A WEAK WAVE TRANSLATING AROUND THE UPPER HIGH
TO BRING HIGHER STORM CHANCES FROM THE CENTRAL MOUNTAINS EWD
TUESDAY AFTERNOON AND EVENING.
SIMILAR UPPER LEVEL AND SURFACE PATTERN CONTINUES INTO WEDNESDAY.
DRIER MID AND UPPER LEVEL AIR BEGINS TO FILTER INTO CENTRAL AND
SRN NM THURSDAY...WITH THE BEST THUNDERSTORM CHANCES OVER THE NRN
MOUNTAINS. FRIDAY LOOKS...AT THIS POINT...LIKE THE DOWN DAY FOR
THUNDERSTORMS THIS WEEK...OUTSIDE OF THE NRN AND WRN MOUNTAINS BUT WITH
A NELY STEERING LEVEL FLOW IN PLACE...CANNOT RULE OUT SLIGHT
CHANCES/ISOLATED STORMS FOR THE CENTRAL VALLEYS AS STORMS MOVE
SOUTHWESTWARD.
EXCELLENT AGREEMENT IN THE MEDIUM RANGE OPERATIONAL MODELS EXISTS FOR
NEXT WEEKEND. UPPER HIGH REMAINS FAR ENOUGH NORTHWEST OF THE STATE
FOR OCCASIONAL SHORT-WAVES/DISTURBANCES TO ROTATE AROUND THE HIGH CENTER
AND INITIATE A NORTHEAST TO ELY SURFACE FLOW OVER THE REGION...RECHARGING
SFC MOISTURE. THIS NW FLOW ALOFT IS QUITE THE FAVORABLE PATTERN
FOR THE NORTHEAST AND EAST CENTRAL PLAINS. LONG RANGE FORECASTS GET
QUITE INTERESTING. LATEST ECMWF FORECASTS A MAJOR BLOCKING PATTERN
(OMEGA BLOCK) OVER THE GULF OF ALASKA...FORCING A LARGE AND
UNSEASONABLY DEEP CLOSED UPPER LEVEL LOW OVER THE PACNW. THIS
PATTERN WOULD FORCE THE UPPER HIGH BACK OVER THE SRN PLAINS STATES
AND POSSIBLY OPEN THE DOOR FOR A DEEP SOUTHERLY FETCH OF
SUBTROPICAL/TROPICAL MOISTURE INTO THE STATE. WE SHALL SEE.
33
&&
.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE QUITE NUMEROUS GOING
INTO THE EVENING...ESPECIALLY ACROSS WESTERN AND NORTHERN PARTS OF
NEW MEXICO. THIS BOOST IN STORM COVERAGE AND THE RELATIVELY LARGE
FOOTPRINT OF WETTING RAINS RECEIVED YESTERDAY SHOULD PRECLUDE ANY
FIRE WEATHER CONCERNS THROUGH THE NEAR TERM. BACK DOOR FRONT
ADVANCED TOWARD ARIZONA...AND SHOULD CONTINUE TO PROVIDE SOME
UPSLOPE TO AID IN THUNDERSTORM DEVELOPMENT ALONG AND NEAR THE
CONTINENTAL DIVIDE. TEMPERATURES HAVE ALSO FALLEN BACK TO MORE
REASONABLE VALUES AND CLOSER TO SEASONAL AVERAGES...ESPECIALLY IN
THE EASTERN PLAINS. THIS ALONG WITH INCREASED CLOUD COVER AND
ANTECEDENT RAIN CONDITIONS HAS KEPT RELATIVE HUMIDITY AT OR ABOVE 30
PERCENT IN THE FORECAST AREA...AND ANY GAP/CANYON WINDS HAVE
DIMINISHED.
GOOD TO EXCELLENT RH RECOVERY CAN BE EXPECTED TONIGHT AND INTO EARLY
MONDAY MORNING. AS HIGH PRESSURE ALOFT REGAINS SOME SYMMETRY OVER
THE FOUR CORNERS...IT WILL STEER FEWER STORMS INTO THE NORTHERN AND
WESTERN MOUNTAINS OF NEW MEXICO ON MONDAY. ONCE THE HIGH NUDGES
NORTHWESTWARD INTO TUESDAY...ANOTHER BACK DOOR FRONT WILL SLIDE INTO
THE NORTHEASTERN PLAINS OF NEW MEXICO. AT THIS POINT...THE
DIRECTIONAL SHIFT IN THE WINDS APPEARS TO BE A PRIMARY IMPACT AS NO
MAJOR INCREASE IN DEWPOINTS IS ANTICIPATED. ANY UPTICK IN STORM
COVERAGE IN THE NORTHEAST ON TUESDAY WOULD BE FAIRLY SUBTLE. FROM
MID WEEK AND THROUGH THE EXTENDED FORECAST PERIOD VERY LITTLE
MOVEMENT OF THE UPPER LEVEL HIGH IS FORESEEN. THIS WILL LIKELY DRIVE
STORMS MOSTLY TO THE NORTHERN AND WESTERN MOUNTAINS OF NEW MEXICO
WITH LESS THAN AVERAGE COVERAGE.
&&
.AVIATION...
18Z TAF CYCLE
ANOTHER FAIRLY ACTIVE CONVECTIVE DAY IS EXPECTED OVER MUCH OF
NORTHERN AND CENTRAL NEW MEXICO TODAY WITH SIGNIFICANT THUNDERSTORMS
TENDING TO BE MOST NUMEROUS ACROSS THE WESTERN THIRD OF THE STATE.
ANY CELLS WILL BE CAPABLE OF PRODUCING GUSTY AND ERRATIC WIND GUSTS
ALONG WITH SMALL HAIL AND BRIEF MVFR/IFR REDUCTIONS TO CEILINGS AND
VISIBILITY DURING DOWNPOURS. STORMS WILL BE FEWEST OVER THE
SOUTHEASTERN PLAINS...INCLUDING THE ROSWELL AREA...BUT STILL VCTS
WAS BUILT INTO THE TAF TO ACCOUNT FOR ISOLATED CELLS DEVELOPING
AROUND THE AREA. ONSET OF STORMS WILL LIKELY BE BETWEEN 20-22UTC
OVER THE HIGH TERRAIN...GRADUALLY AND PERIODICALLY FILLING INTO
NEIGHBORING VALLEYS AND LOWER ELEVATIONS THROUGH THE EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 62 88 63 94 / 40 20 20 5
DULCE........................... 50 83 51 87 / 50 30 30 20
CUBA............................ 54 86 55 89 / 50 30 30 20
GALLUP.......................... 57 85 57 89 / 50 30 30 20
EL MORRO........................ 52 80 53 83 / 50 40 40 30
GRANTS.......................... 55 84 55 87 / 50 40 40 20
QUEMADO......................... 56 83 54 86 / 40 40 40 40
GLENWOOD........................ 58 89 59 92 / 30 20 20 30
CHAMA........................... 50 78 49 79 / 60 50 40 40
LOS ALAMOS...................... 59 82 60 84 / 50 50 30 30
PECOS........................... 58 81 58 83 / 50 40 30 30
CERRO/QUESTA.................... 54 77 54 79 / 50 40 30 30
RED RIVER....................... 48 71 50 72 / 50 60 40 50
ANGEL FIRE...................... 47 73 48 75 / 50 60 40 40
TAOS............................ 52 83 53 86 / 40 30 40 20
MORA............................ 54 78 55 79 / 50 40 40 30
ESPANOLA........................ 59 87 60 91 / 50 30 30 10
SANTA FE........................ 58 82 60 86 / 40 30 40 20
SANTA FE AIRPORT................ 60 85 61 90 / 50 30 30 10
ALBUQUERQUE FOOTHILLS........... 65 88 66 91 / 40 20 30 10
ALBUQUERQUE HEIGHTS............. 69 90 69 94 / 40 20 30 5
ALBUQUERQUE VALLEY.............. 66 91 66 96 / 30 20 30 5
ALBUQUERQUE WEST MESA........... 67 91 67 95 / 40 20 30 5
LOS LUNAS....................... 66 90 67 94 / 40 20 30 5
RIO RANCHO...................... 67 90 67 94 / 40 20 30 10
SOCORRO......................... 67 93 67 98 / 30 10 20 10
SANDIA PARK/CEDAR CREST......... 59 86 62 90 / 50 30 30 10
TIJERAS......................... 61 89 62 93 / 50 30 30 10
MORIARTY/ESTANCIA............... 59 86 60 88 / 40 20 30 5
CLINES CORNERS.................. 59 83 60 86 / 40 20 30 10
GRAN QUIVIRA.................... 60 85 62 90 / 40 20 30 10
CARRIZOZO....................... 62 89 64 93 / 30 20 20 10
RUIDOSO......................... 57 82 60 84 / 30 30 20 30
CAPULIN......................... 58 85 60 84 / 30 40 30 30
RATON........................... 59 93 59 93 / 30 30 30 30
SPRINGER........................ 60 89 60 89 / 30 30 30 30
LAS VEGAS....................... 57 85 57 86 / 40 30 40 30
CLAYTON......................... 64 95 67 94 / 20 20 30 20
ROY............................. 62 91 65 89 / 30 30 30 20
CONCHAS......................... 68 94 70 95 / 30 20 30 10
SANTA ROSA...................... 67 94 69 97 / 30 20 30 10
TUCUMCARI....................... 70 98 72 100 / 30 20 30 10
CLOVIS.......................... 67 93 69 96 / 20 10 20 20
PORTALES........................ 68 95 70 99 / 20 10 20 20
FORT SUMNER..................... 70 94 71 97 / 20 10 20 20
ROSWELL......................... 71 97 72 101 / 20 10 10 10
PICACHO......................... 64 91 66 94 / 30 10 20 20
ELK............................. 60 85 62 88 / 30 20 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501>511-517.
&&
33
Hazardous weather outlook, Aug 5, 4:30 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT SUN AUG 5 2012
NMZ501>540-052330-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
530 AM MDT SUN AUG 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING
ACROSS WEST AND NORTHWEST NEW MEXICO. HIGH RAIN RATES COMBINED
WITH SLOW STORM MOVEMENT MAY RESULT IN LOCALIZED AREAS OF FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THOUGH THUNDERSTORM COVERAGE WILL GRADUALLY WANE THROUGH THE WORK
WEEK...SLOW MOVING STORMS MAY RESULT IN LOCALLY HEAVY RAIN AND
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
34
Flash Flood, McKinley
- When
- August 5, 2:15 PM MST to 6:15 PM MST
- Where
- McKinley County, Thoreau to 0.51 mi NNE of Thoreau
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 35.400, -108.220
Flooding was reported into Thoreau Baptist Church, Giant Gas Station, Thoreau Chapter House as well as multiple other businesses and 6 homes. Several bridges and roads were also washed over with debris, including state roads 118, 371 and 612 and county roads 61, 27, 51, and Castle Rock.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Arizona, August 5, 2012$84,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389373.